Contrast-Induced Encephalopathy Mimicking Stroke During Vein of Marshall Ethanol Infusion
Caibo Nie1, Xiaoxia Liu2, Shuyi Zhu3
1Suining First People's Hospital, Suining, Sichuan, China; Department of Cardiac Arrhythmia Ward I, Beijing Anzhen Hospital, Capital Medical University, Beijing, China.
Background:
Contrast-induced encephalopathy (CIE) is a rare, reversible neurologic complication of iodinated contrast exposure that may mimic acute stroke.
Case Summary:
A 68-year-old man undergoing atrial fibrillation ablation with vein of Marshall ethanol infusion received 40 mL of ioversol. Approximately 4 hours after the procedure, he developed agitation, myoclonic movements, urinary incontinence, and left-sided weakness. Brain computed tomography, magnetic resonance imaging, magnetic resonance angiography, and diffusion-weighted imaging showed no hemorrhage, acute infarction, or major vascular abnormality. Similar neurologic symptoms recurred approximately 10 hours after the procedure. After neurologic consultation, CIE was considered the most likely diagnosis. Supportive treatment was provided, with complete neurologic recovery within 48 hours.
Discussion:
CIE should be considered when acute neurologic manifestations occur after contrast exposure, particularly when initial evaluation does not demonstrate an acute cerebrovascular cause.
Take-Home Message:
Recognition of CIE as a stroke mimic may facilitate appropriate evaluation and management while avoiding unnecessary intervention.
Related Concept Videos
Hepatic Encephalopathy
Cerebral Edema ll: Pathophysiology
Cerebral Edema l: Introduction
Hemorrhagic Stroke ll: Pathophysiology
Hemorrhagic Stroke l: Introduction
